Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

My blood pressure is hardly coming down with medication. Why?

My blood pressure is hardly coming down with medication.It is 240/150 at the moment. why? My blood pressure is hardly coming down with medication.It is 240/150 at the moment. why?
Thu, 8 Sep 2011
Report Abuse
Question is related to
Diseases and Conditions
  User's Response
's  Response
Most blood pressure in older individuals are essential hypertension which means that there is no specific cause for it. But in a few people it can be due to secondary causes which can be due to abnormalities in kidney, renal arteries, endocrine, cardiac etc. This is called secondary hypertension. When an adult is diagnosed to have hypertension say after the age of 35 most doctors do not investigate for secondary causes as it is assumed to be essential hypertension. Most people need two or three medications for control of BP. Some people need even four tablets. When you start a new tablet it takes at least 10 to 14 days to have its full effect. I hope you are under treatment from a good doctor. If you are taking medications as per the advice and if you have reached four tablets stage and at least 10 days have passed since starting the last medication then it is time for you to have a detailed check up for secondary causes of hypertension. Take an appointment with your doctor and ask him about the chance of having secondary hypertension. If you think the doctor is not competent then find another good doctor or find a specialized clinic for hypertension if available. Home checking BP machines are mostly unreliable. So always check BP only with Mercury sphygmomanometer which most doctors use in the hospital.
General & Family Physician Dr. Pragnesh Vachharajani's  Response
Hi,thanks for query.In your case it is likely that there is obstruction some where which is not allowing the blood pressure to come down with medicines.In some cases some hormonal tumors can also lead to this.Please talk to your doctor and get proper investigation done inform of Renal Doppler study and ultrasound for kidneys done.Please visit cardiologist for this.
wishing you good health.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My doctor wants to put me on blood pressure medicine and I need a 2nd opinion because I am a 25 year old female 5’5 and 120lbs. I am extremely active but rarely workout. I am a stay at home mom so I am constantly cleaning my house, running errands and taking my daughter to and from softball several times a week. Most days from the time I wake up I am on my feet until around 8PM. I rarely drink soda and hardly ever add salt to my food. Most days I drink water or Crystal light. For years I have been battling anxiety. I don’t take medicine for it because I would really like to kick it on my own. I will remove myself from situations that are causing the anxiety, take deep breaths and meditate. Doing that helps a little but I never stops the anxiety. On a scale from 1-10 I am around a 5 almost all of the time and a 6-9 when I am having attacks. I think the attacks are brought on from the constant stress I am under and they even come at random unexplainable times. My question to you is do you think that my consistent anxiety could be a result of my high blood pressure and if so would it be more beneficial for me to begin treating the anxiety first with medication rather than taking blood pressure medicine? I am very hesitant to start taking blood pressure medication do to the fact that I am young and fairly healthy (I do smoke around a half of pack a day). This could be nothing but another thing that has been happening is my toes will turn blue/purple when I am sitting down. My feet do not have to be cold for this to happen. When I asked my doctor about this she told me that she couldn’t explain it which kind of makes me question her judgment on other things. I know she never really takes the time to sit down and truly listen to what I have to say and that is why I am so desperate for a 2nd opinion.

doctor1 MD

my blood pressure continues to be elevated and my doctor has increased my medications several times. the bottom number is in range but the top number will not come down. sometimes it is lower and sometimes not. I am 54 female 5 foot 7 and 200 pounds. Have taken blood pressure medicine for 20 years.

doctor1 MD

I am taking ramopril I am 82 and go to the gym every day. It is not reducing my blood pressure and not making me feel very well. My doctor has perscribed Cardicor but I have read it will slow my heart down( I haven t got a fast heart beat, just high blood pressure) and to be extra cautious with elderly people. not happy about taking this drug, haven t started it yet and would like an alternative

Recent questions on  Hypertension

doctor1 MD

i am a 250lb, 6'8", 37yr old male with high blood pressure who just had intense sex with my 23yr old girlfriend of 2 years, and after sex i had a little blood coming out the head of my penis. I used the bathroom to "clean the system" and there was blood. Not to mention my right side of my stomach down to my scrotum is hurting bad! there is a buldging vein on my scrotum where the pain is... What should i do???

doctor1 MD

dear doctor,
I am on high bp medicine alprex am one daily and one naxium 40 for haital hernia. apart from this I am taking half tab for bhp. I take 2 pegs of whisky on regular basis to help me forget my past. for the last two years i am troubled with ed and I am very very sad for that. what should I do:

doctor1 MD

Hello, my name is Dianne. I have suffered from hypertension for over 6 years. Several medications did not work. My right kidney was removed in November of last year. My bp came down. I am now on only 200 mg of labatalol 2 times daily. I has been increasing. About two weeks ago I experienced and was treated for bronchitis with Z-pack then started Cipro three days ago. However, I am extremely out of breathe now and have muscle pain from my upper neck to my lower back. It feels as though I am bruised to the point I cant even wear a bra. I have tightness in my chest just to the left side. I also feel very tired and have been unable to work because of this and have gained 6 pounds in just a weeks time. Could this possibly be from my kidney. The last test showed 74% function of the remaining kidney. That was in January, It took two er visits with the chest pain for them to say it was bronchitis.

doctor1 MD

i have high blood pressure and i have taken my medicine. i have a bump on the side of my head. it havent got big or anything. and my doctor told me to not bother it if it is not bothering me. well it is starting to bother me a little. and the side of my head by my ear keeps jumping and like numbness go towards my teeth. what that might be

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for 30 minutes and felt a lot better. I home now and concerned ! I had low blood presure. Now its 128...